Mounting evidence suggests it’s a mistake to reject the diagnosis of drug reaction with eosinophilia and systemic symptoms, or DRESS, simply because the interval between initiating a drug and symptom onset is less than 15 days, Sarah Walsh, MD, said at the virtual annual congress of the European Academy of Dermatology and Venereology.
The standard dictum has been that diagnosis of this severe T-cell-mediated drug reaction requires more than a 2-week delay in symptom onset following initial drug intake. But this can steer physicians in the wrong direction and lead to stopping an innocent drug while the true culprit medication remains on board. This adversely affects patient prognosis, since a longer duration of drug exposure after symptom onset is associated with increased hospital length of stay and greater mortality risk, explained Walsh, clinical lead for dermatology at King’s College Hospital, London.
In addition to sharing recent data demonstrating that DRESS symptoms often occur within just a week or 2 of drug exposure, she highlighted several recent advances in the ability to predict DRESS severity. These include clues provided by rash morphology and histopathology, HLA testing, and a novel scoring system to assess DRESS severity and the risk of potentially fatal cytomegalovirus reactivation.
Short-Delay DRESS Onset
In a retrospective study of 41 patients with a first episode of DRESS in three French dermatology departments, 14 (34%) had onset within 15 days or less of initial exposure to the causative drug. In 6 of 14 patients in the rapid-onset group the offending drug was an antibiotic, while in another 5 the culprit was iodinated contrast media. In the delayed-onset DRESS group, the chief sensitizers were allopurinol in 8 patients, lamotrigine in 6, carbamazepine in 4, and sulfasalazine in 2; of note, none of these 4 delayed-onset DRESS drugs were implicated in any cases of rapid-onset DRESS. There were no differences in the clinical manifestations of DRESS between the rapid- and delayed-onset groups.
Similarly, dermatologists at Government Medical College in Kerala, India, reported in a retrospective study of 100 consecutive patients with DRESS, the drug reaction emerged within 2 weeks after starting the culprit medication in 36% of cases. Indeed, 11 patients became symptomatic within 3-7 days after beginning the medication; in 10 of the 11 cases, the offending agent was an antibiotic, and in 1 patient it was terbinafine. In the 25 cases of DRESS that arose on day 8-14 of drug therapy, the culprit was phenytoin in 14, antibiotics in 6, and 1 each for clopidogrel, hydroxychloroquine, sodium valproate, lamotrigine, and vitamin D3.
Both groups of investigators concluded that a short time lag between starting a drug and development of symptoms of a drug reaction shouldn’t rule out DRESS as a possibility provided other criteria consistent with the diagnosis are present. Hallmarks of DRESS include an acute extensive rash, fever greater than 38 degrees C, enlarged lymph nodes at two or more sites, internal organ involvement, a low platelet count, elevated eosinophils, and abnormal lymphocyte levels.
Rash Morphology and Histology as Prognostic Indicators
Walsh was the lead investigator in a study that identified four distinct patterns of skin involvement in patients with DRESS. The most common type of rash in this single-center retrospective study of 27 consecutive patients was an urticated papular exanthem, present in 13 of the 27 patients. An erythema multiforme-like reaction was present in 8, exfoliative erythroderma in 3, and a morbilliform erythema in 3 others. The worst prognosis was in the subgroup with an erythema multiforme-like rash.
All 27 patients had hepatic involvement, which was severe in 9 cases. Six of the 9 with severe liver impairment had an erythema multiforme-like rash, compared with just 2 of the 18 with mild or moderate liver involvement; thus, an erythema multiforme-like skin eruption was associated with a fivefold increased likelihood of severe hepatic involvement.
“It is a clinical sign that we take seriously at presentation if atypical target lesions are present,” the dermatologist said.
Separately, Taiwanese investigators compared clinical and histopathologic features in a study of 32 patients with DRESS and 17 with maculopapular exanthem. Interface vacuolization, which was present in 29 of the 32 patients with DRESS, was far more prominent than in the comparator group. Moreover, severe dyskeratosis was significantly associated with more severe liver impairment in the DRESS group.
Testing for HLA haplotypes associated with severe drug reactions has a useful role as a screening tool prior to prescribing selected high-risk drugs, Walsh said. For example, it’s known that 6.8% of individuals of European ancestry carry HLA-A*32:01, an allele that was strongly associated with an increased rate of vancomycin-associated DRESS in a case-control study at Vanderbilt University, Nashville, Tenn. Indeed, 19 of 23 individuals with vancomycin-associated DRESS were HLA-A*32:01 positive, compared with none of 46 vancomycin-tolerant controls. Nineteen percent of HLA-A*32:01-positive patients developed DRESS during treatment with vancomycin, and the drug reaction occurred within 4 weeks.
The investigators noted that testing for HLA-A*32:01 is also useful in DRESS occurring in patients on vancomycin and multiple other drugs because the test’s high negative predictive value may safely allow continued therapy with this potent antibiotic for Gram-positive infections.
A DRESS Prognostic Scoring System
Japanese researchers have developed a scoring system for DRESS for use in monitoring severity of the drug reaction, predicting prognosis, and estimating the risk of developing cytomegalovirus disease and its potentially fatal complications. The scoring system incorporates patient factors, including age, duration of drug exposure after symptom onset; rash characteristics, such as percentage of body surface area involved and presence or absence of erythroderma; appetite loss; and laboratory values.
“It yields a prognostic score that can be used to determine treatment choices, such as immediate intervention with anti-CMV agents. It’s a very useful tool,” Walsh said.
She reported having no financial conflicts regarding her presentation.
This article originally appeared on MDedge.com, part of the Medscape Professional Network.